Texas, 2016

Damaging Wind in Texas, June 30, 2016

June 30, 2016 · NWS AMA · 1 event in 1 county or zone

A weak disturbance riding along the northern edge of an upper level high centered in far west Texas helped spark scattered storms across the Panhandle. Modest wind shear and moderate instability (cape) lead to a few strong to severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A weak disturbance riding along the northern edge of an upper level high centered in far west Texas helped spark scattered storms across the Panhandle. Modest wind shear and moderate instability (cape) lead to a few strong to severe storms. One severe thunderstorm event was reported with this episode.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 30, 3:30 PM CST, 14 minutes earlier.

Area forecast discussion, Jun 30, 3:30 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
430 PM CDT THU JUN 30 2016

.Discussion...The main points of interest for this forecast package
are the continuing chances for showers and thunderstorms, as rain
chances will exist intermittently now through Tuesday afternoon.
Temperatures will also begin to climb back up through the weekend and
early next week we can expect to start seeing high temperatures
nearing the century mark.

&&

.Short Term...This afternoon through Saturday night...Showers and
thunderstorms are currently forming and moving through portions of
the Texas and Oklahoma Panhandles. Storms have initiated in Armstrong
County and other portions of the south central Texas Panhandle. These
storms have pushed out an outflow boundary which is making its way
northwestward towards the cities of Amarillo and Canyon. This will
shift winds to a more southeasterly direction behind it, and enhance
the potential for scattered storms to form. Additionally, there are
some small showers and thunderstorms beginning to move in from New
Mexico and Colorado ahead of a lee surface trough to our west. These
storms are expected to continue for the remainder of the afternoon
and evening hours, however more organized convection is likely during
the overnight and early morning time period. Any of the stronger
storms that form during this time will be capable of producing
strong, gusty winds and small hail.

The best locations for the aforementioned organized convection
continues to be the northern portions of the Oklahoma and Texas
Panhandles where frontogenesis associated with a surface trough is
strongest. This, coupled with ample moisture, northwesterly flow, and
isentropic ascent could allow for mesoscale convective system
formation overnight and into Friday morning. Precipitable water
values are around an inch to an inch and a quarter, which is
slightly higher than average. Therefore, any storms that develop and
hold together will have the possibility of producing heavy rainfall
that could lead to localized flooding.

Fairly weak northwesterly flow aloft will continue due to an area of
high pressure centered over New Mexico and the southwestern portions
of the Texas Panhandle. The ridge is expected to make its way
eastward and set up over the central portions of the Oklahoma and
Texas Panhandles. Once this feature transitions to our east, our flow
aloft will become more westerly. This is anticipated to occur by
Friday evening, and by Saturday Morning we should have returned to
northwest flow with yet another ridge building in from the west.
Meanwhile, at the surface a strengthening lee trough in the New
Mexico and Colorado area will increase chances for rain through the
weekend and eventually move through the combined Panhandles towards
the end of the day on Saturday.

Lorenzen

&&

.Long Term...Sunday through Wednesday night...Model guidance is in
good agreement that an upper level shortwave trough is progged to
move eastward across Kansas during the afternoon and evening hours.
A surface front will rapidly push through the area with northerly
winds of around 10 to 15 kts with slightly cooler air in it's wake.
Precipitation chances around midday Sunday will be focused on the
southern and eastern portions of the combined Panhandles, with MLCAPE
around 1000 to 1500 J/kg in the moist airmass ahead of the frontal
boundary. Limited organization of convection may be possible ahead of
or along the frontal boundary, though bulk shear is limited. Dew
points ahead of the passing front will be in 60s, with PWV values
between 1.25 to 1.50 inches. This will present a threat for heavy
rainfall, with localized flooding should storms linger, in affected
areas on Sunday. Once the front clears the area, precipitation
chances will rapidly diminish afterwards. Late Sunday, a ridge of
high pressure will reorient itself but there is disagreement as to
whether the combined Panhandles will be under westerly or
northwesterly flow. Late Sunday into early Monday, guidance agrees
that return flow is progged with southerly winds returning to the
CWA. Highs on Sunday will be in the upper 80s to lower 90s, with lows
Sunday night in the lower 60s northwest to lower 70s southeast.

On Independence Day, model guidance remains somewhat split on the
next possible shortwave trough to approach the combined Panhandles.
The ECMWF continues to show signs of a suppressed ridge with a more
southerly approach for this next system, while the GFS is the most
robust with ridge redevelopment and northwesterly flow.  The
difference is enough that there is uncertainty as to the extent and
possible magnitude of thunderstorm activity through Monday afternoon
and evening.  The most aggressive solution, the GFS, is suggesting
MLCAPE of around 1500-2500 J/kg with 0-6 km bulk shear approaching
35 to 45 kts.  Meanwhile, the ECMWF is much less agressive with
MLCAPE around 500-1000 J/kg with negligible wind shear.  Both are
suggestive of PWV values around 1.30 to 1.60 inches, which would
present the possibility of rain efficient thunderstorms.  For now,
have held with a slight chance of thunderstorms area wide until more
certainty can be determined Independence Day.  High temperatures on
the 4th of July are expected to be in the lower to mid 90s areawide,
with low temperatures Monday night into Tuesday morning around the
lower 60s northwest to lower 70s southeast.

Tuesday through Thursday, the long range model guidance is showing
some agreement as to how the ridge of high pressure will reassert
itself over the region.  Both models show the ridge either centered
over the area or just to our northeast, which would place the region
under height increases and increasing warm air advection.  Given
positioning of the ridge, it will prove more difficult for
convection to occur in our area with H5 temperatures around -4 to -6
degrees Celsius.  Have opted to lower PoP chances next week, and
continue forecasted high temperatures for the area in the upper 90s
to around 101 degrees areawide.  Low temperatures should be in the
mid 60s to mid 70s each night late in the period.

Bieda

&&

.Preliminary Point Temps/Pops...
Amarillo TX                67  92  68  92  65 /  20  10  10  30  40
Beaver OK                  66  90  68  90  63 /  50  40  40  40  60
Boise City OK              61  88  64  85  59 /  50  30  40  50  50
Borger TX                  71  94  73  93  68 /  20  10  20  40  50
Boys Ranch TX              66  93  70  92  64 /  20  10  20  40  40
Canyon TX                  66  94  68  93  64 /  10   5  10  30  30
Clarendon TX               67  91  68  91  67 /  10  10  10  30  30
Dalhart TX                 64  93  67  90  62 /  30  20  30  50  40
Guymon OK                  67  92  69  89  63 /  40  40  40  50  50
Hereford TX                67  94  69  94  65 /  10   5  10  40  30
Lipscomb TX                67  91  69  90  66 /  50  20  20  30  60
Pampa TX                   67  91  69  91  66 /  20  10  20  30  40
Shamrock TX                68  92  69  92  68 /  20  10  10  30  40
Wellington TX              69  93  69  95  70 /  10  10   5  20  40

&&

.AMA Watches/Warnings/Advisories...
TX...NONE.
OK...NONE.

&&

10/98
Hazardous weather outlook, Jun 30, 2:29 PM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
329 PM CDT THU JUN 30 2016

OKZ001>003-TXZ001>020-010830-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
329 PM CDT THU JUN 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

CURRENTLY...THERE ARE A FEW SHOWERS AND THUNDERSTORMS MOVING THROUGH
CENTRAL AND SOUTHWESTERN PORTIONS OF THE TEXAS PANHANDLE.
LIKEWISE...STORMS ARE BEGINNING TO MOVE TOWARDS THE NORTHWESTERN
PORTIONS OF THE COMBINED PANHANDLES AS CONVECTION STARTS TO MOVE IN
FROM NEW MEXICO AND COLORADO. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE OVERNIGHT HOURS.
THUNDERSTORM CHANCES WILL BE BE HIGHEST ACROSS THE NORTHERN TEXAS
PANHANDLE AND THE OKLAHOMA PANHANDLE TONIGHT. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED ALTHOUGH STRONG WIND GUSTS AND SMALL HAIL MAY
ACCOMPANY SOME OF THE STRONGER STORMS. HEAVY RAINFALL COULD LEAD TO
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM CHANCES WILL CONTINUE ACROSS PORTIONS OF THE TEXAS AND
OKLAHOMA PANHANDLES EACH DAY...FRIDAY THROUGH TUESDAY. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED ALTHOUGH A FEW STORMS MAY BE STRONG TO
MARGINALLY SEVERE WITH DAMAGING WINDS BEING THE MAIN HAZARD. HEAVY
RAINFALL COULD LEAD TO LOCALIZED FLOODING. HIGH TEMPERATURES WILL
RETURN TO NEAR 100 DEGREES TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

LORENZEN

In the hours before

Special weather statement, Jun 30, 1:26 PM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
226 PM CDT THU JUN 30 2016

TXZ018-302015-
ARMSTRONG TX-
226 PM CDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ARMSTRONG COUNTY UNTIL
315 PM CDT...

AT 225 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF CLAUDE...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAYSIDE AND GOODNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3477 10159 3509 10154 3508 10116 3478 10126
TIME...MOT...LOC 1925Z 234DEG 41KT 3502 10149

ANDRADE
Special weather statement, Jun 30, 2:16 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
316 PM CDT THU JUN 30 2016

TXZ018-302100-
ARMSTRONG TX-
316 PM CDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARMSTRONG COUNTY
UNTIL 400 PM CDT...

AT 316 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF WAYSIDE...OR 18 MILES SOUTHWEST OF CLAUDE...MOVING
SOUTH SOUTHWEST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAYSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3502 10162 3507 10130 3475 10125 3475 10163
TIME...MOT...LOC 2016Z 062DEG 11KT 3488 10155

ANDRADE
Special weather statement, Jun 30, 2:29 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
329 PM CDT THU JUN 30 2016

TXZ011-016-302115-
OLDHAM TX-DEAF SMITH TX-
329 PM CDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DEAF SMITH AND
SOUTHWESTERN OLDHAM COUNTIES UNTIL 415 PM CDT...

AT 329 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 5 MILES SOUTH OF GLENRIO TO 5 MILES NORTH OF
RHEA. MOVEMENT WAS EAST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS. BLOWING DUST AND REDUCED VISIBILITIES ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
ADRIAN...GLENRIO...SIMMS AND BOOTLEG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS. DO NOT DRIVE INTO AREAS WHERE BLOWING DUST RESTRICTS
VISIBILITY.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3524 10304 3534 10261 3475 10256 3475 10304
TIME...MOT...LOC 2029Z 263DEG 10KT 3509 10305 3475 10292

NF
Special weather statement, Jun 30, 2:47 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
347 PM CDT THU JUN 30 2016

TXZ013-014-018-019-302115-
ARMSTRONG TX-GRAY TX-DONLEY TX-CARSON TX-
347 PM CDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARMSTRONG...
SOUTHEASTERN CARSON...SOUTHWESTERN GRAY AND NORTHWESTERN DONLEY
COUNTIES UNTIL 415 PM CDT...

AT 346 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 7 MILES SOUTH OF PANHANDLE TO 5 MILES SOUTHEAST
OF CLAUDE. MOVEMENT WAS EAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CLAUDE...GROOM...HOWARDWICK...GOODNIGHT AND GREENBELT LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS. DO NOT DRIVE INTO AREAS WHERE BLOWING DUST RESTRICTS
VISIBILITY.

&&

LAT...LON 3548 10100 3498 10085 3495 10136 3532 10143
TIME...MOT...LOC 2046Z 273DEG 7KT 3524 10134 3508 10128

NF
Special weather statement, Jun 30, 3:20 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
420 PM CDT THU JUN 30 2016

TXZ013-014-018-019-302200-
ARMSTRONG TX-GRAY TX-DONLEY TX-CARSON TX-
420 PM CDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARMSTRONG...
SOUTHEASTERN CARSON...SOUTHWESTERN GRAY AND NORTHWESTERN DONLEY
COUNTIES UNTIL 500 PM CDT...

AT 419 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTH OF GROOM...OR 14 MILES EAST OF CLAUDE...MOVING EAST AT 10
MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLARENDON...GROOM...HOWARDWICK...LAKE MCCLELLAN...
GOODNIGHT AND GREENBELT LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3497 10124 3527 10127 3544 10085 3491 10081
TIME...MOT...LOC 2119Z 270DEG 8KT 3513 10111

NF

The radar

The Amarillo radar (KAMA), 55 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carson

When
June 30, 3:44 PM CST
Where
Carson County, 0.56 mi W of Groom
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.200, -101.110

Wind gusts estimated up to 60 mph reported with thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650680.